Chemotherapy-Induced Peripheral Neuropathy (CIPN): Neurotoxic Agents and Fall Prevention
In short
Chemotherapy-Induced Peripheral Neuropathy impairs sensory afferents and balance; targeted wobble board balance training and sensory compensation prevent catastrophic falls.

In this guide (4 sections)
Neurotoxic Chemotherapeutic Agents and Axonal Dying-Back Pathology
Chemotherapy-Induced Peripheral Neuropathy (CIPN) is one of the most common and dose-limiting toxicities in modern cancer treatment, affecting up to 60% to 70% of patients receiving neurotoxic antineoplastic agents. The primary offending drug classes include taxanes (paclitaxel, docetaxel: causing microtubule hyper-stabilization and axonal transport arrest), platinum compounds (oxaliplatin, cisplatin: forming platinum-DNA adducts in dorsal root ganglion cells), vinca alkaloids (vincristine: disrupting tubulin polymerization), and proteasome inhibitors (bortezomib: inducing endoplasmic reticulum stress).
These agents induce length-dependent 'dying-back' distal sensory axonopathy without prominent demyelination. Because the longest peripheral sensory fibers are affected first, patients experience a symmetric 'stocking-glove' distribution of symptoms: burning neuropathic pain, tingling, numbness, cold allodynia (classic for oxaliplatin), and loss of vibratory and proprioceptive sense. Motor fibers are generally spared, but severe sensory ataxia causes staggering gait, tripping, and an extreme risk of debilitating falls.
Standardized Clinical Outcome Measures and Sensory Screening
| Assessment Battery / Tool | Target Sensory / Motor Domain | Measurement Criteria in CIPN | Clinical Action / Fall Prevention Mandate | |
|---|---|---|---|---|
| Total Neuropathy Score (TNS) | Composite scale: sensory symptoms, pinprick, vibration, reflex, EMG | Score 0 to 24 points (higher indicates worse axonal loss) | TNS > 8 indicates severe neuropathy; consider chemotherapy dose reduction | |
| Vibration Perception Threshold (VPT) | 128-Hz tuning fork timed at big toe interphalangeal joint | Normal perception > 10 seconds; severe loss < 4 seconds | Sensory ataxia confirmed; patient cannot feel foot strike during gait | |
| Timed Up and Go (TUG) Test | Time taken to stand from chair, walk 3 meters, turn, and sit | Normal performance < 10 seconds in healthy adults | TUG > 13.5 seconds predicts high risk of recurrent falls | |
| Functional Gait Assessment (FGA) | 10 complex dynamic walking tasks (eyes closed, head turns, pivots) | Scored out of 30 points | Score <= 22 / 30 indicates high fall risk; prescribe walking aid | |
| Cold Allodynia Screening | Touching cold objects or swallowing cold water (Oxaliplatin) | Intense pharyngolaryngeal spasm and burning skin pain | Educate patient to wear gloves when opening refrigerators; avoid iced drinks |
Standardized Clinical Rehabilitation Protocols and Sensory Reweighting
- Sensory Reweighting and Visual Balance Compensation: Train the patient to rely on visual and vestibular inputs; dorsal column foot proprioception is severely blunted in CIPN; practicing stance with eyes open while focusing on horizontal visual markers compensates for lost sensory nerve signals from the feet.
- Dynamic Balance Training on Multi-Surface Wobble Boards: Execute progressive balance exercises 3 times weekly (narrow base of support, tandem stance, rocker board tilting, foam pad stepping); training remaining ankle mechanoreceptors and hip stabilizing strategies significantly improves postural sway and cuts fall rates by over 50%.
- Home Environmental Safety and Protective Footwear: Inspect the home environment: remove all throw rugs, install bright night-lights and bathroom grab bars; fit supportive, closed-toe footwear with firm thin soles (thick cushioned soles worsen proprioceptive feedback in numb feet).
Frequently Asked Questions
Why do my feet feel like I am walking on needles or cardboard after chemo?
Certain chemotherapy drugs (like paclitaxel or oxaliplatin) injure the longest, most delicate sensory nerve endings in your body. When the nerves in your toes and soles are damaged, they send confused signals to your brain, creating sensations of burning, tingling, or walking on thick cardboard.
Why do I feel so unsteady when I close my eyes in the shower?
When you have chemotherapy neuropathy, the nerves in your feet that normally tell your brain you are standing flat are asleep. You stay balanced by using your eyes to see the room. The moment you close your eyes to wash your face, your brain loses its visual guide and you feel dizzy or stumble.
Will chemotherapy neuropathy in my hands and feet ever go away?
For many patients, neuropathy symptoms improve gradually over 6 to 18 months as nerves regrow after chemotherapy finishes. While some numbness can remain permanently in severe cases, specialized balance physiotherapy retrains your brain to walk safely and securely.
Related condition guides
Related recovery guides & articles
BookPhysio.in Editorial Team
The BookPhysio.in editorial team writes and maintains this content, checking it against reliable clinical sources. Content follows our medical review policy: general information only, and no page claims a clinical review until a named registered physiotherapist has signed it off.
Read our medical review policy

